Q: Could Seroquel Have Been the Cause of Hallucinations?|
My 15 yr old child was diagnosed as bipolar in December
2006. She suffers mainly from severe depression. We have tried every combination
of meds you can think of. She has never really been stable for more than a few
months at a time. We have discovered that Seroquel treats her depression the best at 300
mg, however, she began having hallucinations and feeling paranoid. Her doctor
added a low dose of Zyprexa to bring down her manic symptoms but that caused her
to become depressed so we stopped. We tried Risperdal for a while but she was
going downhill fast. She is back on Seroquel. She is also on Trileptal but after
reading your articles about Lithium, I want her to go back on this as I think
she was having a better result. I don't normally write like this to anyone, but
I am frustrated. Do you think the Seroquel was the cause of the hallucinations?
Has anyone else complained about this and what did they do?
Thank you for your time.
Dear Ms. R' --
As you probably know all too well, the problem in treating an illness which has
"cycles" of symptoms is that one can never be certain, when symptoms show up,
whether though they are the result of some treatment change or if they might
have simply been part of another cycle. However, based on the information you
are providing here, it does not sound as though hallucinations and paranoid
thoughts were characteristic symptoms of hers prior to the Seroquel. On the
other hand, if she is back on it now and she's not having those symptoms,
perhaps that offers some reassurance.
Could Trileptal be controlling such symptoms? Conceivable, although in my
experience it is often not one of the strongest mood stabilizers. Nevertheless,
it is important to note that an anti-seizure medication can prevent
psychotic symptoms by preventing mania. Nevertheless, it would be unusual for
Trileptal to be preventing psychosis while Seroquel was causing it!
There are case reports of Seroquel -- just like all of its antipsychotic cousins
-- causing mania, or at least appearing to do so. Again, the problem is that we
use these medications and people who are prone to become manic. Sometimes
antipsychotics are not effective, or not enough so. In that case, if they were
started just before a manic episode emerged, one which they did not control, it
could appear that they were "causing" manic symptoms -- including psychotic
symptoms like auditory hallucinations and paranoid delusions.
All that logic was a bit tricky there, but it really does not help you much.
Let's try your other question: can she go back on lithium? Interestingly, I have
never seen a case report of lithium causing mania. Perhaps that is because
lithium has been around for so long, any such case reports would have entered
the literature a long time ago. Certainly you would think that it would be
vulnerable to the same "innocent bystander" logic above, when shortly after
being started it did not prevent an emerging mania.
Suffice it to say that no, I have not had the experience of Seroquel appearing
to cause hallucinations or paranoia. And I have used a lot of it. I have seen it
seemed to increase agitation, which is similarly opposite to what it usually
does. But not psychosis.
I hope things go better soon --
Published December, 2007